Format

Send to

Choose Destination
J Anesth. 2009;23(2):292-4. doi: 10.1007/s00540-008-0714-3. Epub 2009 May 15.

Severe allergic contact dermatitis resulting from occupational exposure to tincture of benzoin aerosol spray in an anesthesiologist.

Author information

1
Department of Anesthesiology, the Medical College of Wisconsin, Milwaukee, WI, USA.

Abstract

We describe the clinical presentation and management of an anesthesiologist who developed a severe allergic contact dermatitis resulting from occupational exposure to tincture of benzoin aerosol spray. A previously healthy male anesthesiologist with a small laceration between his right thumb and forefinger used a tincture of benzoin aerosol spray to improve adhesion of a small bandage immediately before performing a spinal anesthetic. He had previously used benzoin for skin reinforcement on several occasions during weight-lifting. The anesthesiologist experienced severe pruritus in the affected hand 48 h after benzoin exposure. A well-demarcated, bright red erythematous confluent vesicular dermatitis with and without painful hemorrhagic bullae erupted on the palmar and dorsal surfaces, respectively, of his hand, accompanied by pronounced edema. The palmar bullae were drained with several small incisions and the anesthesiologist was treated with intravenous methylprednisolone. He was unable to work for 10 days while the dermatitis gradually resolved. The case emphasizes that occupational exposure to benzoin represents a potential risk for operating room personnel who may be susceptible to cutaneous delayed hypersensitivity-mediated allergic reactions as a result of previous exposure to benzoin or chemically related cross-reacting substances.

PMID:
19444575
DOI:
10.1007/s00540-008-0714-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center